In San Diego County, increased overdose deaths linked to the COVID19 pandemic have triggered a behavioral health crisis. The county has seen around 457 fentanyl-linked drug overdose deaths last year during the COVID19 pandemic. Experts have said that there has been around a 202 percent increase in just one year. While only 151 overdose deaths have been reported in 2019. The County Health Department has recently decided to start providing nasal Naloxone to the public to save more people from dying due to drug overdose. Health officials have said that nasal Naloxone will be available at many community-based clinics and locations across the region. Naloxone is a drug that is used to reverse a condition of an opioid overdose. The medication can rapidly reinstate normal breathing and alertness among people who suffer from overdose. Public Health Officer of the County, Dr. Wilma Wooten has joined hands with Supervisor of San Diego’s Fourth District Nathan Fletcher and County Director of Behavior Health, Luke Bergmann to sign a Naloxone standing order that will allow community groups to make the drug available for general people.
Health experts have said that the overdose reversal drug will be available free of cost and without prescription. Any person who is at risk of an overdose or a family member or a friend, who is willing to administer the medicine can avail the drug. The officials from the county have said that the expanded distribution of this drug is a part of a harm reduction strategy. Soon it will be presented at the Board of Supervisors meeting that will take place next month. Health officials from San Diego County have said that the county has made Naloxone accessible to law enforcement several years ago. However, like CPR, the drug is quite critical for this time, as many patients who deal with drug overdose require immediate intervention to enhance their chances of survival. Experts have said that in some cases, patients struggling with overdose need such interventions immediately to survive. As per the report, an overdose due to opioids might take several hours to cause deaths but other drugs such as fentanyl can lead to death in a just few minutes. Health experts have said that nasal Naloxone is a prefilled, needleless device, which does not need assembly. It is quite easy to use as well. It needs to be sprayed into one of the nostrils of the patients who are dealing with drug overdose while they lay on their back.
The US Centers for Disease Control and Prevention (CDC) has specified some of the symptoms of drug overdose to spot if someone is dealing with overdose from heroin or any prescription opioid pain drugs. The agency has said that limp body, pale or clammy skin, Bluish fingernails or lips, small or pinpoint pupils, vomiting or gurgling sound, unconsciousness, difficulty in speech, and slow breathing are some of the symptoms of overdose. Health experts have said that San Diego County provides multiple prevention and treatment programs for patients who are dealing with substance abuse across the region. The authorities have set up helpline numbers to make resources available for people, who are dealing with drug abuse round the clock. Since the COVID19 pandemic has hit the US, the rate of drug overdose deaths as well has shot up. People have been reporting symptoms of depression, anxiety, and other mental issues while being socially disconnected during nationwide lockdowns that have been imposed last year due to the pandemic. People have been consuming high amounts of alcohol and other drugs during the COVID crisis, said the experts.
Leave a Reply